Indiana, 2011Flash Flood and Hail in Indiana, April 26 to 27, 2011
April 26 to 27, 2011 · NWS IND · 3 events in 3 counties and zones
A weakening line of thunderstorms pushed into southern portions of central Indiana from the southwest during the 26th of April. Only isolated severe reports across southern portions of the forecast area were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- $500
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening line of thunderstorms pushed into southern portions of central Indiana from the southwest during the 26th of April. Only isolated severe reports across southern portions of the forecast area were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 25, 11:10 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 25, 11:10 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1210 AM EDT TUE APR 26 2011
.UPDATE...
AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
A FRONTAL SYSTEM CURRENTLY HUNG UP ACROSS THE LOCAL AREA IS EXPECTED
TO OSCILLATE BACK AND FORTH THROUGH THE MIDDLE OF THE WEEK AS
DISTURBANCES OF INCREASING INTENSITY MOVE THROUGH THE OHIO VALLEY.
THE STRONGEST DISTURBANCE APPEARS TO MOVE THROUGH THE AREA AROUND
WEDNESDAY. AFTER THE PASSAGE OF THIS LAST SYSTEM...HIGH PRESSURE
EXPECTED TO BRIEFLY MOVE INTO THE AREA LATE THIS WEEK. ANOTHER
FRONTAL SYSTEM MAY MOVE INTO THE AREA FROM THE PLAINS BY NEXT
WEEKEND. IN THE WAKE OF THIS FRONT...HIGH PRESSURE IS EXPECTED TO
BUILD INTO THE AREA EARLY NEXT WEEK.
&&
.NEAR TERM /REST OF TONIGHT/...
WAVE SEEN IN WATER VAPOR IMAGE CONTINUES TO GENERATE A LARGE AREA OF
CONVECTION...NOW LOCATED ACROSS ILLINOIS AND MISSOURI. THIS LINE
WILL CONTINUE TO MARCH SLOWLY EAST INTO THE FORECAST AREA TONIGHT.
MESOANALYSIS SHOWS 850MB MOISTURE TRANSPORT INCREASING ACROSS THE
AREA...AND PRECIPITABLE WATER VALUES REMAIN AROUND 1.5 INCHES.
THUS...HEAVY RAIN REMAINS A THREAT ACROSS THE AREA...ESPECIALLY
GIVEN THE RELATIVELY SLOW MOVEMENT OF THE STORMS.
ONGOING FORECAST HAD THIS HANDLED WELL. ONLY CHANGED THE WORDING SO
THAT IT INDICATES PERIODS OF STORMS SINCE ITS DRY ACROSS MANY AREAS
AT THE MOMENT. THAT WILL CHANGE THOUGH AS THE CONVECTION MOVES
IN...SO THE NEAR 100 POPS LOOK GOOD.
DID HAVE TO DECREASE LOW TEMPERATURES SOME THOUGH. NORTHEAST WINDS
ACROSS THE NORTHEAST FORECAST AREA HAVE ALLOWED READINGS TO DIP INTO
THE MID 50S...AND THE RAIN EARLIER THIS EVENING HAS ALLOWED READINGS
ACROSS THE SOUTH TO GET TO NEAR 60 IN SOME AREAS. TEMPERATURES
SHOULD REMAIN STEADY OR SLOWLY RISE LATER TONIGHT THOUGH AS WARM
ADVECTION INCREASES.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
LONG WAVE TROUGH EXPECTED TO GRADUALLY SHIFT EAST TOWARDS THE LOCAL
AREA DURING THIS PERIOD. INDIVIDUAL DISTURBANCES ROTATING AROUND THE
APPROACHING TROUGH WILL KEEP THINGS UNSETTLED THROUGH THE MIDDLE OF
THE WEEK.
DISTURBANCE ARRIVING LATER TONIGHT EXPECTED TO BE IN THE PROCESS OF
EXITING THE FORECAST AREA DURING THE MORNING HOURS ON TUESDAY. WILL
GO WITH HIGH POPS IN THE MORNING ON TUESDAY...TAPERING OFF TO
CHANCE DURING THE AFTERNOON. COULD BE SOME CONVECTION DEVELOP
ALONG TRAILING COLD FRONT DURING THE AFTERNOON AS AIR MASS WILL BE
RATHER UNSTABLE...BUT THE EXITING UPPER WAVE AND WEAK LOW LEVEL
CONVERGENCE IN THE VICINITY OF FRONT MAY SERVE TO KEEP CONVECTIVE
DEVELOPMENT DOWN. SEVERE WEATHER PARAMETERS IMPRESSIVE TUESDAY
AFTERNOON WITH STRONG DEEP LAYER SHEAR COUPLED WITH STEEP LAPSE
RATES...ALTHOUGH AS STATED ABOVE...OTHER FACTORS ARE WORKING
AGAINST CONVECTION ON TUESDAY.
STRONG LIFT AHEAD OF NEXT WAVE SHOULD ALLOW FOR WIDESPREAD
PRECIPITATION TO DEVELOP LATER ON TUESDAY NIGHT...WHICH WILL CONTINUE
INTO WEDNESDAY NIGHT. STILL SOME VARIANCE IN THE SURFACE TRACK OF
FINAL WAVE ON WEDNESDAY...BUT THE TREND IS FOR A SHIFT TO THE
WEST. DEEP LAYER SHEAR OVER THE WARM SECTOR ON WEDNESDAY LOOKS
STRONG WITH GOOD ALIGNMENT OF THE LOWER AND MID LEVEL JETS...SO
TRACK OF THIS FINAL WAVE WILL HAVE TO BE WATCHED.
LOW LEVEL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR TUESDAY MAY BE A
LITTLE ON THE COOL SIDE. WILL NUDGE THE GUIDANCE DOWN A COUPLE OF
DEGREES. THE THICKNESSES ALSO DO NOT SUPPORT HIGHS AS WARM AS THE
GFS MOS ON WEDNESDAY...BUT THESE TEMPERATURES MAY BE WITHIN REACH IF
THE AREA CAN REMAIN IN THE WARM SECTOR UNTIL WEDNESDAY. FOR
NOW...WILL SPLIT THE DIFFERENCE BETWEEN THE GFS AND NAM GUIDANCE.
GFS MOS LOWS LOOK REASONABLE.
&&
.LONG TERM /THURSDAY THROUGH NEXT MONDAY/...
ENSEMBLE DATA SUGGEST A PROGRESSIVE UPPER PATTERN DURING THIS
PERIOD. LONG WAVE TROUGH THAT WILL BE AFFECTING THE AREA DURING THE
SHORT TERM IS EXPECTED TO BE IN THE PROCESS OF PASSING EAST OF THE
LOCAL AREA. NEXT TROUGH LOOKS TO MOVE INTO THE GREAT LAKES AND OHIO
VALLEY OVER THE WEEKEND...PUSHING EAST TOWARDS THE EAST COAST BY
EARLY NEXT WEEK. WILL KEEP SOME CHANCE POPS FOR SHOWERS ON THURSDAY
TO COVER ANY LINGERING ACTIVITY THAT MAY BE AROUND FROM DEPARTING
SYSTEM. ENSEMBLES STILL SUGGEST LITTLE THREAT FOR PRECIPITATION FROM
THURSDAY NIGHT THROUGH FRIDAY NIGHT WITH SOME UPPER RIDGING MOVING
THROUGH BEFORE THE NEXT CHANCE OF PRECIPITATION ARRIVING OVER THE
WEEKEND. UPCOMING WEEKEND SYSTEM LOOKS PROGRESSIVE IN NATURE...SO
DRIER CONDITIONS EXPECTED BY NEXT MONDAY.
&&
.AVIATION.../DISCUSSION FOR THE 26/06Z TAFS/...
BECOMING MVFR WITH SOME AREAS OF IFR OVERNIGHT AND THEN VFR AFTER
15Z UNTIL LATE TUESDAY NIGHT. SHOWERS AND THUNDERSTORMS ALONG THE
INDIANA ILLINOIS BORDER WILL SPREAD EAST ACROSS CENTRAL INDIANA NEXT
SEVERAL HOURS. WILL MENTION A PERIOD OF TEMPO THUNDERSTORMS KHUF
AND KIND SOUTHWARD. MODELS INDICATE THUNDERSTORMS MAY WEAKEN
TOWARDS MORNING AND THEN MVFR CEILINGS IMPROVING TO VFR AFTER 15Z.
WIDELY SCATTERED THUNDERSTORMS WILL POSSIBLE SO WILL KEEP CB IN
TAFS.
MODELS SOUNDINGS INDICATE STRONG LOW LEVEL WIND SHEAR OCCURRING
OVERNIGHT AS STRONG LOW PRESSURE OVER NORTHEAST MISSOURI LIFTS TO
THE NORTHEAST. WINDS WILL BECOME SOUTHERLY AND INCREASE TO 15 KNOTS
WITH GUSTS TO 25 KNOTS LATE TONIGHT. BETTER MIXING WILL OCCUR AFTER
15Z AND WIND GUSTS IN EXCESS OF 30 KNOTS POSSIBLE. FINALLY WINDS
SHOULD DIMINISH TUESDAY EVENING AS SURFACE LOW MOVES FARTHER NORTH
AND GRADIENT DECREASES. ANOTHER AREA OF LOW PRESSURE WILL MOVE INTO
THE OHIO VALLEY LATE TUESDAY NIGHT CAUSING CONDITIONS TO WORSEN
RAPIDLY AFTER 270600Z.
&&
.HYDROLOGY...
THREAT FOR ROUNDS OF HEAVY RAINFALL/FLOODING APPEARS TO CONTINUE
THROUGH WEDNESDAY AS PRECIPITABLE WATERS REMAIN 150-200% OF NORMAL.
CONVECTIVE BOUNDARIES THAT HAVE BEEN FOCUSING THE HEAVY RAINFALL
FARTHER SOUTH OVER THE PAST FEW DAYS SHOULD BEGIN TO MIX OUT WITH
TIME AS A STRONGER SOUTHERLY GRADIENT DEVELOPS ACROSS THE
OHIO/TENNESSEE VALLEYS...WHICH SHOULD HELP TO FOCUS THE HEAVIER RAIN
FARTHER NORTH STARTING TONIGHT. THE FLASH FLOOD WATCH HAS BEEN
EXTENDED IN TIME THROUGH 00Z THURSDAY TO COVER THE CONTINUING THREAT.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR INZ021-028>031-
035>049-051>057-060>065-067>072.
&&
SYNOPSIS...JAS
NEAR TERM...50
SHORT TERM...JAS
LONG TERM....JAS
AVIATION...JH
HYDROLOGY...JAS
Hazardous weather outlook, Apr 25, 5:25 PM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EDT MON APR 25 2011
INZ021-028>031-035>049-051>057-060>065-067>072-262230-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
625 PM EDT MON APR 25 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE INCREASING IN INTENSITY AND
COVERAGE TONIGHT WITH UP TO TWO ADDITIONAL INCHES OF RAINFALL AND
LOCALLY HIGHER AMOUNTS IN THE HEAVIER STORMS POSSIBLE. THIS MAY
CAUSE LOCALIZED FLASH FLOODING....PARTICULARLY IN LOW-LYING AND
POOR DRAINAGE AREAS. IT WILL ALSO RESULT IN FLOODING OR CONTINUED
FLOODING OF MANY RIVERS AND STREAMS.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT
AS WELL...PARTICULARLY SOUTH OF INTERSTATE 70. DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE ALL POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MORE THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY NIGHT AS A COLD
FRONT REMAINS IN THE VICINITY OF CENTRAL INDIANA. REPEATED CHANCES
FOR HEAVY RAINFALL WILL ALSO EXIST...WITH THE POTENTIAL FOR
SIGNIFICANT FLOODING OVER A LARGE AREA ESPECIALLY SOUTH OF
INTERSTATE 70. THERE IS POTENTIAL FOR ADDITIONAL SEVERE
THUNDERSTORMS MAINLY TUESDAY AND TUESDAY NIGHT. DAMAGING
WINDS...LARGE HAIL AND TORNADOES ARE ALL POSSIBLE. LIGHTNING IS A
THREAT WITH ANY THUNDERSTORM. RAINFALL WILL FURTHER EXACERBATE ANY
FLOODING ALONG MOST AREA RIVERS AND STREAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF FLOODING OR
SEVERE WEATHER THROUGH THE NEXT SEVERAL DAYS.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Special weather statement, Apr 25, 11:31 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1231 AM EDT TUE APR 26 2011
INZ035-036-044-045-260515-
FOUNTAIN-MONTGOMERY-PARKE-PUTNAM-
1231 AM EDT TUE APR 26 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN PUTNAM...PARKE...
SOUTHERN MONTGOMERY AND SOUTHEASTERN FOUNTAIN COUNTIES UNTIL 115 AM
EDT...
AT 1227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF ROCKVILLE...OR 16 MILES
NORTHEAST OF TERRE HAUTE...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
THIS STORM WILL BE NEAR...
JUDSON...CECIL HARDEN LAKE AND MARSHALL AROUND 1240 AM EDT...
WAVELAND AROUND 1245 AM EDT...
SHADES STATE PARK AND RUSSELLVILLE AROUND 1250 AM EDT...
ALAMO AND NEW MARKET AROUND 1255 AM EDT...
CRAWFORDSVILLE AROUND 105 AM EDT...
DARLINGTON AROUND 110 AM EDT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. A FLASH FLOOD WATCH IS IN EFFECT. DO
NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 4014 8718 4012 8671 3988 8680 3961 8703
3962 8733
TIME...MOT...LOC 0431Z 207DEG 45KT 3970 8717
NIELDEvent by event
1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Daviess
- When
- April 26, 2:40 AM EST
- Where
- Daviess County, 4.05 mi ESE of Cannelburg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.644, -86.933
A shed was destroyed, a camper was damaged, and a tree was uprooted on County Road 1250 East, south of U.S. Highway 50 due to damaging thunderstorm wind gusts.
Hail, Lawrence
- When
- April 26, 6:52 PM EST to 6:54 PM EST
- Where
- Lawrence County, 1.57 mi SW of River Vale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.753, -86.420
Flash Flood, Jackson
- When
- April 27, 2:35 AM EST to 4:15 AM EST
- Where
- Jackson County, 0.9 mi WNW of Fleming to 0.73 mi WSW of Fleming
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 38.973, -85.836
U.S. Highway 31 flooded under a railroad trestle and other roads were flooded as well, due to heavy thunderstorm rainfall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, April 26 to 27, 201112 deaths · 52 injured · $28 million · EF5 · 102 events
- Tornadoes and Flash Flooding in Louisiana, April 26 to 27, 20112 deaths · 2 injured · $16 million · EF2 · 63 events
- Tornadoes and Flash Flooding in Tennessee, April 26 to 27, 20111 death · 1 injured · $1.5 million · EF1 · 83 events
- Tornadoes and Hail in Texas, April 26, 20111 death · 2 injured · $1.5 million · EF1 · 72 events
- Avalanche in California, April 26, 20112 deaths · 1 event
- Tornadoes and Flash Flooding in New York, April 26 to 28, 2011$11 million · EF2 · 35 events
- Tornado and Hail in Michigan, April 26, 20119 injured · $24 million · EF0 · 9 events
- Tornadoes and Flash Flood in Louisiana, April 26 to 27, 20111 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Texas, April 26 to 27, 2011$330,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Indiana, April 26, 2011$355,000 · EF2 · 5 events
- Damaging Wind in Mississippi, April 26, 20111 death · $5,000 · 56 kt wind · 1 event
- Flash Flooding and Flooding in Vermont, April 26 to 29, 2011$5.9 million · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299107, 299109, 299137.